My father, a 68 yr old very healthy man had a grand mal seizure in November while at work for no apparent reason. He was extremely combative during the seizure and was heavily sedated by paramedics. MRI, CT, EEG, blood work all normal. He then had a second seizure in January during his sleep. Again, normal diagnostics. He is now on Dilantin 400 mg daily. Between episodes, he experienced nausea that "traveled" up to his head and hallucinations, occasionally made lip smacking sounds and jerking head movements. He has no recollection of any of this. He does not want to be on medication for the rest of his life, especially because no cause has been determined. The nausea is now gone as well as the hallucinations. Why could this be happening? He has never taken any medicine and has never been hospitalized.
The nausea followed by hallucinations and lip smacking is consistent with a seizure called a complex partial seizure. Occasionally these seizures can develop into grand mals.
The most common cause for seizures in his age group are old strokes (may have been very tiny and not ntoiced before). The second most common group is the idiopathic (we don't know what is causing it) group. Other causes such as tumors, and vascular malformations also need to be evaluated. The MRI will detect most causes for seizures. However, a special epilepsy MRI, like the ones we perform at the Cleveland Clinic, may be better at finding causes.
What I would recommend is that he see an epilepsy specialist at an academic center. They will be able to better evaluate this problem and make recommendations regarding treatment.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.